Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 142, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 27, 2020, 7:09 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2020, 7:09 PM EDT (23:09 UTC)
- Expired
- Aug 27, 2020, 8:15 PM EDT
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 107 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 8:00 PM EDT | TSTM WND DMG | 2 Ne Somerset, PA | MULTIPLE TREES AND WIRES DOWN ON STOYSTOWN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 51 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 5:32 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted.
095
WUUS51 KCTP 272309
SVRCTP
PAC009-111-280015-
/O.NEW.KCTP.SV.W.0142.200827T2309Z-200828T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
709 PM EDT Thu Aug 27 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Bedford County in south central Pennsylvania...
Southern Somerset County in south central Pennsylvania...
* Until 815 PM EDT.
* At 709 PM EDT, severe thunderstorms were located along a line
extending from near Osterburg to near Central City to 7 miles
northeast of Seven Springs, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees, roofs, and siding.
* Locations impacted include...
Somerset, Bedford, Breezewood, Meyersdale, Berlin, Clearville, New
Enterprise, Everett, Friedens, Osterburg, Buffalo Mills, Crystal
Springs, New Centerville, St. Clairsville, Blue Knob State Park,
Lake Gordon, Cessna, Inglesmith, Queen and Hyndman.
This includes the following Interstates...
Interstate 70 from mile markers 147 to 150.
The Pennsylvania Turnpike from mile markers 109 to 165.
Interstate 99 from mile markers 0 to 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7907 3996 7936 4002 7931 4006 7876
4008 7873 4033 7862 4029 7850 4025 7845
4030 7843 4023 7824 4017 7813 4012 7816
4009 7820 4005 7818 4004 7820 4001 7820
3982 7830 3972 7839
TIME...MOT...LOC 2309Z 328DEG 35KT 4021 7854 4008 7872 4009 7921
HAIL...1.00IN
WIND...60MPH
$$
Evanego1 follow-up statement
634
WWUS51 KCTP 272355
SVSCTP
Severe Weather Statement
National Weather Service State College PA
755 PM EDT Thu Aug 27 2020
PAC009-111-280015-
/O.CON.KCTP.SV.W.0142.000000T0000Z-200828T0015Z/
Bedford PA-Somerset PA-
755 PM EDT Thu Aug 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHWESTERN BEDFORD AND SOUTHERN SOMERSET COUNTIES...
At 755 PM EDT, severe thunderstorms were located along a line
extending from Locust Grove to near Inglesmith to near Frostburg,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
trees, roofs, and siding.
Locations impacted include...
Somerset, Meyersdale, Berlin, Friedens, Buffalo Mills, New
Centerville, Lake Gordon, Inglesmith, Hyndman, Rockwood, Salisbury,
Garrett, Indian Lake, Shanksville, Wellersburg, New Baltimore,
Rainsburg, Casselman, Callimont and Seven Springs.
This includes The Pennsylvania Turnpike from mile markers 109 to 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 7907 3996 7936 4002 7931 4006 7876
3998 7867 3982 7830 3972 7839
TIME...MOT...LOC 2355Z 328DEG 35KT 3983 7824 3971 7842 3972 7890
HAIL...1.00IN
WIND...60MPH
$$
EvanegoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 5:47 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 27, 5:47 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service State College PA 547 PM EDT Thu Aug 27 2020 .SYNOPSIS... There is an enhanced risk of severe storms across north central and northeast Pennsylvania this evening. Damaging winds being the main threat. Wet weather will be possible again on Friday, and more likely on Saturday, as the remnants of Laura track just south of Pennsylvania. Some of the rainfall could be on the heavy side. A cooler and drier/less humid airmass prevail Sunday into early next week. && .NEAR TERM /THROUGH FRIDAY/... Two WW's in effect covering all but 4 southeasternmost counties of our CWA. Two lines producing severe weather currently. The first is a bow echo originating earlier over southern Ontario. The second is an intense line of storms mostly over PBZ's area, but has reached into the WC Mountains as of early evening. DD CAPES impressive south of I80, but uncertainy in how far east storms survive this evening. However, have to watch how things could change near sunset. Storms could linger until midnight, given the intense heating we have seen today. Main threat for all is strong to severe winds, given wind fields aloft and deep mixing. A bit too far west to have much potential for rotating storms. Activity weakens and exits the area late tonight. Some showers linger overnight. Lows will be within a few degrees of 70 degrees. && .SHORT TERM /FRIDAY NIGHT THROUGH 6 PM FRIDAY/... Additional strong storms with gusty wind threat (MRGL risk or level 1 out of 5) are possible later Friday afternoon. SPC did edge the far western areas into slight. Wind fields not as strong today, thus expect more of a typical day of lighter winds and more of a pulse type day. Main concern is over today at this time, later shifts can adjust wording in DDS type products, as the event unfolds. The main change for Friday, was to edge dewpoints down in the southeast, and up a little across the north and central areas, given overall weather pattern. More informatin below for later Friday. There is a broad model signal for moderate to perhaps locally heavy QPF amounts across the northwest part of the area heading into Friday night/Saturday morning. This would be the point where moisture from Laura would be transported northward along cold front pushing east from the Great Lakes/Ohio Valley. Some chat with LWX and WPC today, and the MARFC. Main concern mainly out of our area, given current track and how dry it has been. A cold front accompanying a progressive northern-stream trough will advance southeast through the OH Valley and Northeast States, reaching the Middle Atlantic during the evening on Saturday. Showers and thunderstorms will be ongoing along and ahead of the front. Additional storms will likely develop as the warm sector destabilizes during the afternoon, posing a threat for mainly damaging wind. SPC has placed a SLGT risk area over far southeast zones which just clips a part of the lower Susq. Valley. The remnants of Laura are forecast to track to the south of PA Saturday and Saturday night. Some moisture entrainment is possible along/ahead of aforementioned cold front. While some heavy downpours are likely, the forecast wild card here is whether or how much moisture from Laura can interact with the frontal boundary. If this occurs, storms could pose more of a flood threat. But at this time, rainfall impacts appear to be limited. WPC has introduced a marginal risk ERO and will continue to monitor for an increase in heavy rainfall potential Saturday. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Behind the front and Laura, much cooler air will move into the region late this weekend and into next week. Expect high temps to be more in the 70s and lower 80s with low humidity. High pressure will lead to generally dry weather Sunday and Monday, although it may be cool enough aloft on Sunday for some lake effect rain showers to form off of Lake Erie which could move into the northern tier of PA. High pressure will drift eastward Monday with southerly flow developing across the region. This flow will bring an uptick in moisture for Tuesday and Wednesday leading to the chance for showers or thunderstorms each afternoon. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... Several small areas of showers and isolated storms on radar as of 2 PM. Tried to cover these in the 18Z TAF package, as well as the potential for more activity later this afternoon and evening. Gusty west winds to prevail this afternoon. Some fog and low clouds late tonight. More showers possible across the west on Friday morning, working eastward later in the day. A wet day expected on Saturday, as a strong cold front nears. Outlook... Fri...AM low cigs possible wrn highlands. Sct PM tsra impacts possible. Sat...Widespread showers and reductions are expected. Sun-Mon...Generally VFR w/ no sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl/Martin NEAR TERM...DeVoir/Steinbugl/Martin SHORT TERM...Steinbugl LONG TERM...DeVoir/Travis AVIATION...Martin
Hazardous weather outlook, Aug 27, 3:09 PM EDT, 4 hours before
Hazardous Weather Outlook National Weather Service State College PA 309 PM EDT Thu Aug 27 2020 PAZ004-005-010-011-281000- Warren-McKean-Elk-Cameron- 309 PM EDT Thu Aug 27 2020 ...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated severe thunderstorms are possible on Friday. Locally heavy rainfall is possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ006-012-037-041-042-045-046-281000- Potter-Northern Clinton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming- 309 PM EDT Thu Aug 27 2020 ...SEVERE THUNDERSTORM WATCH 456 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Locally heavy rainfall is possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ018-019-025>028-034>036-050-056-063-281000- Northern Centre-Southern Centre-Blair-Huntingdon-Mifflin-Juniata- Bedford-Fulton-Franklin-Snyder-Perry-Cumberland- 309 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. A few severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated strong to locally severe thunderstorms are possible Friday afternoon. Locally heavy rainfall is possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ049-051>053-058-281000- Union-Montour-Northumberland-Columbia-Schuylkill- 309 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. A few severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated strong to locally severe thunderstorms are possible Friday afternoon. Locally heavy rainfall is possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057-059-064>066-281000- Dauphin-Lebanon-Adams-York-Lancaster- 309 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. A few severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated strong to severe thunderstorms are possible Friday and Saturday afternoon. Locally heavy rainfall is possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017-024-033-281000- Clearfield-Cambria-Somerset- 309 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. A few severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated severe thunderstorms are possible on Friday. Locally heavy rainfall is possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Martin
In the hours before
Local storm report, Aug 27, 6:48 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
648 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG ALTOONA 40.51N 78.40W
08/27/2020 BLAIR PA FIRE DEPT/RESCUE
TREES DOWN REPORTED AT ALTOONA, PA.
&&
AWLocal storm report, Aug 27, 6:50 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
650 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG 2 W LAMAR 41.01N 77.54W
08/27/2020 CLINTON PA FIRE DEPT/RESCUE
TREES DOWN REPORTED AT 960 OAK STREET,
SYNDERTOWN, PA.
&&
AWSpecial weather statement, Aug 27, 6:59 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
659 PM EDT Thu Aug 27 2020
PAZ026>028-034>036-056-272330-
Perry PA-Bedford PA-Fulton PA-Franklin PA-Juniata PA-Huntingdon PA-
Mifflin PA-
659 PM EDT Thu Aug 27 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...HUNTINGDON...
MIFFLIN...FRANKLIN...JUNIATA...FULTON...AND PERRY COUNTIES UNTIL 730
PM EDT...
At 659 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Allensville to near Rockhill Furnace to
Boswell. Movement was southeast at 50 mph.
Wind gusts of up to 55 mph and half inch hail are possible.
Locations impacted include...
Lewistown, Bedford, Mount Union, Burnham, New Enterprise, Everett,
Belleville, Milroy, Highland Park, Honey Grove, Osterburg,
Yeagertown, Mcalisterville, Spruce Hill, Buffalo Mills, Strodes
Mills, Reedsville, Richfield, Juniata Terrace and Allensville.
LAT...LON 4006 7876 4029 7864 4030 7856 4025 7845
4030 7843 4025 7829 4040 7816 4047 7784
4058 7782 4072 7768 4068 7710 4064 7698
4024 7751 4019 7762 4016 7761 4013 7764
4007 7787 3992 7876
TIME...MOT...LOC 2259Z 308DEG 43KT 4049 7775 4031 7796 4014 7905
EvanegoLocal storm report, Aug 27, 7:01 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
701 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 1 SW LAKEMONT 40.46N 78.39W
08/27/2020 BLAIR PA FIRE DEPT/RESCUE
TREES DOWN REPORTED AT 138 PINE STREET,
ALTOONA, PA.
&&
AWLocal storm report, Aug 27, 7:03 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
703 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG 2 NW ROARING SPRING 40.36N 78.42W
08/27/2020 BLAIR PA FIRE DEPT/RESCUE
WIRES DOWN AND POLES SNAPPED REPORTED AT 306
FREEDOM STREET, PA.
&&
AWLocal storm report, Aug 27, 7:04 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
704 PM EDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 4 N HORSESHOE CURVE 40.55N 78.47W
08/27/2020 BLAIR PA FIRE DEPT/RESCUE
12 TREES DOWN AND WIRES DOWN REPORTED AT
SKYLINE DRIVE.
&&
AWThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 3:40 AM EDT | Special Weather Statement | CTP | Sullivan | 35 min |
| Aug 27, 3:06 PM EDT | Special Weather Statement | CTP | Cameron | 24 min |
| Aug 27, 3:29 PM EDT | Special Weather Statement | CTP | Cameron | 31 min |
| Aug 27, 5:00 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 53 min |
| Aug 27, 5:28 PM EDT | Special Weather Statement | CTP | Clearfield | 47 min |
| Aug 27, 5:30 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 75 min |
| Aug 27, 5:35 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 55 min |
| Aug 27, 5:50 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk | 35 min |
| Aug 27, 5:58 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 57 min |
| Aug 27, 6:09 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Clinton | 32 min |
| Aug 27, 6:11 PM EDT | Special Weather Statement | CTP | Union | 34 min |
| Aug 27, 6:15 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Huntingdon | 75 min |
| Aug 27, 6:38 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Union | 43 min |
| Aug 27, 6:40 PM EDT | Special Weather Statement | CTP | Centre, Lycoming, Mifflin, Snyder, Sullivan, Union | 35 min |
| Aug 27, 6:47 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 58 min |
| Aug 27, 6:52 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 39 min |
| Aug 27, 6:59 PM EDT | Special Weather Statement | CTP | Bedford, Huntingdon, Juniata, Mifflin | 31 min |
| Aug 27, 7:12 PM EDT | Severe Thunderstorm Warning | CTP | Montour, Northumberland | 34 min |
| Aug 27, 7:16 PM EDT | Special Weather Statement | CTP | Sullivan | 14 min |
| Aug 27, 7:21 PM EDT | Special Weather Statement | CTP | Franklin, Fulton | 54 min |
| Aug 27, 7:29 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton, Huntingdon | 44 min |
| Aug 27, 7:29 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Schuylkill | 47 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.